Connecticut, 2019

Flood and Damaging Wind in Connecticut, July 31, 2019

July 31, 2019 · NWS BOX · 2 events in 2 counties and zones

Hot and humid air in place of an approaching cold front produced a severe thunderstorm in Hartford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hot and humid air in place of an approaching cold front produced a severe thunderstorm in Hartford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 31, 12:57 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 31, 12:57 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
157 PM EDT Wed Jul 31 2019

.SYNOPSIS...
Heat and humidity continues today, especially in eastern New
England. An approaching cold front will bring scattered showers
and thunderstorms away from the south coast this afternoon and
evening with a few strong to severe storms possible. A few
lingering showers and thunderstorms are possible tonight into
Thursday, with the focus shifting into eastern New England.
The risk of a few showers or thunderstorms continue over the
weekend, otherwise dry weather is expected through early next
week with near normal temperatures for early August.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

130 pm update...

Storms have fired up this afternoon ahead of a sweeping upper
trough/cold front. The SPC has placed most of southern New
England in a Slight Risk of severe weather, and a Severe
Thunderstorm Watch has been issued for all of the CWA. These
thunderstorms should increase in coverage as we go through the
afternoon, the biggest risk being away from southeast MA.
However, the risk exists everywhere; decent 0-3km CAPE is
indicated even over the inner Cape. Southwest flow is bringing
in even more moisture, with PWATs increasing to 1.75-2". A few
good factors for strong to severe storms would be this ample
moisture, upper level divergence, and a convergence in the
strengthening pre frontal trough. Some negatives include poor
mid level lapse rates and marginal shear (though more than
yesterday) of 25-30kts. This is enough to organize at least a
few strong to severe storms, with the main threat continuing to
be damaging winds given the dry lowest levels/inverted-V
profiles. A secondary threat would be localized flooding under
any prolonged heavy downpours. Thinking is that the
deficiencies will continue to be able to be overcome by the
near super adiabatic low level lapse rates and near 3000 J/kg
surface CAPE to produce several severe storms from now through
about 9 PM.

Previous discussion...

Mid level trough approaches from the Gt Lakes today with lead
shortwave energy moving into the region toward evening. Given
hot and humid airmass and slight cooling aloft, substantial
instability will develop with SBCAPEs 2000-3000 J/kg and MLCAPEs
up to 2000 J/kg which should compensate for weak mid level lapse
rates. With better deep layer moisture and forcing ahead of the
trough, expect sct showers/t-storms to develop in the afternoon
with greater coverage than last few days. Main focus for
convection will be north of the south coast as some drier air
lifts north from the ocean as noted by much lower KI values.
0-6km shear increases a bit ahead of the trough, around 20-25 kt
which is still marginal but may be enough for a few organized
storms given the magnitude of instability. A few strong to
severe storms will be possible with the main risk being locally
strong to damaging wind gusts given rather steep low level lapse
rates approaching 9 C/km and inverted-V sounding profile.
Locally heavy rainfall also possible as PWATs increase to over
1.75".

Another hot and humid day, especially for eastern New Eng where
most sunshine expected. 850 mb temps 18C support highs 90-95 in
eastern MA away from immediate south coast, and 85-90 for much
of the rest of SNE. Dewpoints in the lower 70s will result in
heat indices approaching 100 degrees in eastern MA and mid 90s
in RI. Expanded the heat advisory to much of RI and the south
coast of MA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

Still plenty of instability in the evening with shortwave and
attending weak cold front moving across the region so expect sct
showers/t-storms in the evening. Then activity diminishing but
shifting to eastern and SE New Eng overnight as moisture axis
moves east.

Thursday...

Mid level trough shifts east of New Eng but cold front will
stall somewhere across eastern New Eng where instability
persists. This may provide a focus for a few showers or a
t-storm in eastern New Eng but much drier air in mid levels will
be moving south across the region so probably only small window
for convection. Temps aloft cool but still 15-16C at 850 mb so
expect highs in the mid/upper 80s, except a bit cooler along the
coast where sea breezes expected to develop.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...

* Few showers or storms over the weekend, otherwise dry with near
  normal temperatures.

Overview...

Large scale pattern remains blocky into early next week and should
feature a persistent trough over eastern third of country as upper
ridge remains in place over desert southwest. This favors a few
showers or storms over weekend as warm front lifts through SNE
Friday night and Saturday, followed by cold front Sunday. Otherwise
dry weather prevails into early next week along with near normal
temperatures for early August.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night /...High confidence.

18Z Update...

This afternoon...SHRA/TSRA will continue this afternoon into the
evening, mainly away from the south coast. Brief MVFR/IFR
possible in any TSRA. SW wind gusts to 20 kt developing near the
south coast in the afternoon.

Tonight...Mainly VFR. A few SHRA/TSRA possible, shifting to SE
New Eng overnight. Areas of IFR stratus and fog developing over
Cape/Islands.

Thursday...Mainly VFR. A few showers possible in eastern MA/RI.
Coastal sea breezes developing in the afternoon.

Thursday Night through Friday: VFR.

KBOS Terminal...High confidence in TAF. Main time frame for TSRA
is 19Z-03Z. VCTS mentioned in TAF due to low confidence that
storms will directly impact airport.

KBDL Terminal...High confidence in TAF. Main time frame for TSRA
is 18Z to 03Z. VCTS mentioned in TAF due to low confidence that
storms will directly impact airport.

Outlook /Thursday Night through Sunday/...High confidence.

Friday Night through Sunday: VFR. Slight chance SHRA, slight
chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

SW flow persists into tonight with occasional gusts to 20 kt
over nearshore waters this afternoon. Winds becoming locally
onshore Thursday afternoon as sea breezes develop. Seas will
remain below SCA thresholds.

Outlook /Thursday Night through Sunday/...High confidence.

Thursday through Thursday Night: Winds less than 25 kt. Slight
chance of rain showers, slight chance of thunderstorms.

Friday: Winds less than 25 kt.

Friday Night: Winds less than 25 kt. Slight chance of rain
showers.

Saturday through Sunday: Winds less than 25 kt. Slight chance
of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 8 PM EDT this evening for CTZ002-003.
MA...Heat Advisory until 6 PM EDT this evening for MAZ005>007-
     013>021.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002>006.
MARINE...None.

&&

SYNOPSIS...KJC/JWD
NEAR TERM...KJC/BW/JWD
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...BW/JWD
MARINE...KJC/JWD
Hazardous weather outlook, Jul 31, 2:42 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
342 AM EDT Wed Jul 31 2019

CTZ002>004-MAZ002>004-008>012-022>024-026-RIZ001-007-008-010745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-Newport RI-
Block Island RI-
342 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon and evening may produce
localized damaging wind gusts and minor urban flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ005>007-013>021-RIZ002>006-010745-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-
342 AM EDT Wed Jul 31 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, scattered thunderstorms this afternoon and evening may
produce localized damaging wind gusts and minor urban flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-010745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
342 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon and evening may produce
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 31, 12:02 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
102 PM EDT Wed Jul 31 2019

CTZ002-MAZ009>011-311745-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
102 PM EDT Wed Jul 31 2019

...LINE OF STRONG THUNDERSTORMS APPROACHING HAMPDEN AND HARTFORD
COUNTIES...

At 100 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tolland Massachusetts to near Litchfield
Connecticut. Movement was east at 15 mph.

Dangerous cloud to ground lightning and wind gusts in excess of 40
will accompany these storms.

Locations impacted include...
Chicopee, Westfield, Holyoke, Agawam, West Springfield, Farmington,
Simsbury, Bloomfield, Avon, South Hadley, Suffield, Granby, Canton,
Southwick, Burlington, Southampton, East Granby, Hartland, Russell
and Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4215 7307 4214 7304 4218 7302 4223 7256
      4177 7283 4175 7301 4180 7302 4181 7295
      4184 7294 4185 7295 4188 7295 4190 7291
      4197 7289 4197 7303 4204 7301 4204 7306
TIME...MOT...LOC 1700Z 257DEG 14KT 4211 7308 4179 7326

Field
Local storm report, Jul 31, 12:42 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
142 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             WESTFIELD               42.14N  72.76W
07/31/2019  M1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

            AMATEUR RADIO CONFIRMED BY BROADCAST MEDIA

&&

EVENT NUMBER BOX1902710

AED
Local storm report, Jul 31, 12:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
155 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             WESTFIELD               42.14N  72.76W
07/31/2019  M1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

            AMATEUR RADIO CONFIRMED BY BROADCAST MEDIA

0147 PM     HAIL             CHICOPEE                42.18N  72.57W
07/31/2019  M1.00 INCH       HAMPDEN            MA   AMATEUR RADIO

            AMATEUR RADIO

0149 PM     HAIL             WEST SPRINGFIELD        42.12N  72.65W
07/31/2019  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

            AMATEUR RADIO

&&

EVENT NUMBER BOX1902710 BOX1902711 BOX1902712

AED
Special weather statement, Jul 31, 1:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
202 PM EDT Wed Jul 31 2019

CTZ002-003-MAZ011-311845-
Hartford CT-Tolland CT-Eastern Hampden MA-
202 PM EDT Wed Jul 31 2019

...STRONG THUNDERSTORM...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Longmeadow, or near Enfield, moving east at 15 mph.

Pea size hail, frequent lightning, heavy downpours, and winds in
excess of 40 mph will accompany this storm.

Locations impacted include...
Enfield, Longmeadow, East Longmeadow, Wilbraham, Stafford, Somers,
Monson and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4197 7253 4208 7254 4212 7229 4201 7226
TIME...MOT...LOC 1801Z 257DEG 12KT 4203 7250

Field

The radar

The Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 31, 1:15 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
41.770, -72.750

Numerous trees and wires were downed on Albany Avenue in West Hartford.

Flood, Windham

When
July 31, 1:50 PM EST
Where
Windham County, 2.45 mi NNE of North Ashford to 2.46 mi NNE of North Ashford
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.983, -72.083

Flooding was reported in Woodstock at the intersection of Route 198 and Route 197.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847406, 847400.